One of the issues that makes Parkinson’s disease such a complicated condition is the fine balance between treating the symptoms of the disease while minimizing the side effects of the medications themselves.
And when that very fine line is crossed, it can result in side effects that are more distressing than the symptoms themselves.
We all know that this progressive neurological disease presents with four primary symptoms: resting tremor, bradykinesia (slowness of motion), postural instability (unstable and prone to falls) and rigidity (stiffness). But in order to optimize your management, it’s important to educate yourself beyond the basics — the more you know about your disease, the better managed your condition will be.
This is because unlike diabetes for example, where patients record their blood sugar readings or high cholesterol that is followed through blood work, currently there is no objective test for Parkinson’s. Physicians rely on a patient’s narrative and clinical exam before making management suggestions or medication adjustments.
So what you report to your physician on how you are doing is very important and knowing what to communicate is vital.
Differences Between Dystonia and Dyskinesia
One distinction that can be very important to this discussion is the difference between dystonia and dyskinesia and when they occur during the course of the day in relation to your medication doses.
First of all, what do these terms mean? Dystonia is a prolonged contraction of a particular muscle or increased muscle tone that results in abnormal posturing or a muscle spasm. It usually contorts the body part in a painful manner and depending on which muscle group is involved, is usually quite debilitating. In some people this presents as a curling of their toes, making it difficult to walk for example. Or it may manifest primarily in the neck muscles, causing the head to turn painfully to one side.
Dyskinesia, on the other hand, is more like a rhythmic contraction of large muscle groups, often described as a rolling or writhing motion.
Not everyone experiences both of these two symptoms, but being able to recognize the difference between them is important, especially when it comes to medication dosing.
Causes of Dystonia and Dyskinesia
Dyskinesias are often thought to be a side effect of dopamine replacement medication, occurring at the time levodopa is at its peak concentration in the blood. The level of medication may be effective in controlling your Parkinson’s symptoms, but it’s high enough to cause this uncomfortable side effect.
But there is also a phenomenon called diphasic dyskinesia — that’s where this abnormal movement occurs at the beginning and end of the dosing cycle when the concentration of medication in your system is at its lowest instead of at its peak.
Similarly, dystonias can be a symptom of inadequately controlled Parkinson’s or (somewhat less commonly) can actually be a side effect of levodopa — it’s rather complicated.
That is why not only recognizing the difference in the type of movements but also when they occur in relation to your medication, is invaluable — the reporting of one scenario may result in a medication increase, while the other will bring about a lowering of the dose or change in the dosing schedule.
Managing medications and your symptoms can be a difficult task both for you and your medical team. But knowing what to look for and what information to convey is vitally important. In fact, having greater knowledge and understanding about your disease and the potential side effects of your medications will ultimately go a long way in helping your physician make decisions regarding your management.